Kentucky, 2011

Tornadoes and Hail in Kentucky, May 25, 2011

May 25, 2011 · NWS PAH · 53 events in 20 counties and zones

Numerous strong to severe thunderstorms occurred in the warm sector of a low pressure system over central Missouri. The air mass in the warm sector was very unstable, with afternoon mixed-layer cape values in the 2500 to 4000 j/kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous strong to severe thunderstorms occurred in the warm sector of a low pressure system over central Missouri. The air mass in the warm sector was very unstable, with afternoon mixed-layer cape values in the 2500 to 4000 j/kg range. A 65 to 75 knot mid level jet was located across Arkansas, with the nose of the jet moving into western Kentucky. This feature enhanced the lift and strong deep-layer shear already in place, creating an environment very favorable for supercells and tornadoes. A 40 to 55 knot low level jet across eastern Arkansas moved into western Kentucky during the evening, resulting in isolated tornadoes and widespread damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 12:36 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, May 25, 12:36 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT WED MAY 25 2011

.DISCUSSION...
BIGGEST CHALLENGE WILL BE THE DETAILS ASSOCIATED WITH A
POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK OVER THE NEXT 10-12
HOURS OR SO.

WILL KEEP THIS BRIEF WITH ONSET OF SEVERE WEATHER IMMINENT. STRONG
SFC AND UPPER LOW MOVING EASTWARD OUT OF THE PLAINS WILL PUSH A
COLD FRONT ACROSS OUR CWA THIS EVENING. IN THE MEANTIME...WITH
SFC TEMPS IN THE LOW 80S AND SFC DEWPOINTS NEAR 70...THE ATMOSPHERE
HAS BECOME VERY UNSTABLE ACROSS THE AREA. THIS COMBINED WITH
FAVORABLE DEEP LAYER SHEAR...JET DYNAMICS...AND HUGE AMOUNTS OF
CAPE AND HELICITY HAS SET THE STAGE FOR A WIDESPREAD OUTBREAK OF
SEVERE WEATHER INCLUDING LARGE LONG-TRACK TORNADOES...VERY LARGE
HAIL...AND INTENSE STRAIGHT LINE WINDS (DOWNBURSTS).

LATEST RADAR IMAGES ARE SHOWING SHOWERS AND THUNDERSTORMS OVER
THE NORTHEAST SECTIONS OF OUR CWA...BUT THESE STORMS HAVE
REMAINED BELOW SEVERE LEVELS SO FAR. THE LACK OF CONVECTION
ELSEWHERE ACROSS OUR CWA CORRESPONDS WELL TO A POCKET OF 9-10C
WARM AIR IN THE MID LEVELS. THE THINKING IS THAT AS THE SEVERE
CONVECTION TO OUR WEST BEGINS TO MOVE INTO THE WESTERN SECTIONS
WITHIN THE NEXT COUPLE OF HOURS...THE CAP WILL BE BROKEN AND
THUNDERSTORM DEVELOPMENT WILL BE VERY RAPID AND INTENSE.

MOST LIKELY SCENARIO WILL BE DISCREET SUPERCELLS THIS AFTERNOON
INTO THE EARLY EVENING HOURS...THEN A LINE (QLCS) OF THUNDERSTORMS
WITH EMBEDDED SUPERCELLS THROUGH THE REST OF THE EVENING. EACH
NEW MODEL RUN CONTINUES TO SPEED UP THE EASTWARD PROGRESS OF THIS
SYSTEM...SO THE LATEST THINKING IS THAT THE THREAT FOR SEVERE
WEATHER WILL CLEAR THE EASTERN SECTIONS OF OUR CWA SHORTLY AFTER
MIDNIGHT.

PRECIP CHANCES WILL LINGER INTO THURSDAY NIGHT ON THE BACK SIDE OF
THIS SYSTEM. AFTER A BRIEF RESPITE ON FRIDAY...THE COMBINATION OF
UPPER LEVEL ENERGY AND THE APPROACH OF A FRONTAL SYSTEM WILL BRING
PRECIP CHANCES TO THE HEARTLAND FRIDAY NIGHT INTO SATURDAY.

BEYOND SATURDAY AN UPPER RIDGE ESTABLISHES ITSELF OVER OUR AREA
THROUGH THE REST OF THE PERIOD...ESPECIALLY PER THE ECMWF. THE GFS
CRANKS OUT A BIT OF PRECIP NEXT WEDNESDAY AND WEDNESDAY NIGHT AS
IT DROPS A FRONT INTO OUR AREA. THE ECMWF CONTINUES TO KEEP THE
RIDGE OVER OUR AREA WITH NO PRECIP SO FOR NOW WILL KEEP IT DRY.

&&
.AVIATION...
SEVERE STORMS WILL GRADUALLY INCREASE IN COVERAGE DURING THE
AFTERNOON...PEAKING WITH THE PASSAGE OF A COLD FRONT THIS EVENING.
HIGHEST CHANCES FOR CONVECTION AT EACH TAF SITE APPEAR TO BE LATE IN
THE AFTERNOON AND EARLY IN THE EVENING. HOWEVER...ISOLATED
SUPERCELLS COULD OCCUR AT ANY TIME. IN ADDITION TO LOCALLY DAMAGING
WINDS...LARGE HAIL AND TORNADOES ARE POSSIBLE. THE CONVECTION WILL
END WITH THE PASSAGE OF THE FRONT LATE THIS EVENING. SOME LOW CLOUDS
WILL ARRIVE BY 12Z THURSDAY...WITH MVFR CIGS LIKELY DURING THE
MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

MY/JAP
Hazardous weather outlook, May 25, 7:13 AM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
813 AM CDT WED MAY 25 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261315-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
813 AM CDT WED MAY 25 2011

...AREA UPGRADED TO HIGH RISK...
...WIDESPREAD SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE ENTIRE QUAD STATE AREA IS IN A HIGH RISK OF SEVERE WEATHER
TODAY AND TONIGHT. THIS IS A PARTICULARLY DANGEROUS SITUATION...AS
THE POTENTIAL EXISTS FOR A SIGNIFICANT AND WIDESPREAD SEVERE
WEATHER EVENT ACROSS THE REGION. SOME LOCATIONS MAY EXPERIENCE 2
OR 3 SEPARATE ROUNDS OF SEVERE WEATHER THROUGH THIS EVENING.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...POSSIBLY AS EARLY AS THE LATE MORNING HOURS.
VERY STRONG WIND FIELDS AND PLENTIFUL INSTABILITY WILL ALLOW THE
STORMS TO QUICKLY BECOME SEVERE...WITH LARGE HAIL...STRONG
TORNADOES...AND DAMAGING WINDS. THE STORMS WILL MOVE RAPIDLY
NORTHEAST ACROSS THE QUAD STATE REGION THROUGH THE AFTERNOON.
OTHER SEVERE THUNDERSTORMS MAY DEVELOP FARTHER EAST ACROSS THE
AREA DURING THE AFTERNOON.

FINALLY...A LINE OF SEVERE STORMS WITH AN INCREASING DAMAGING WIND
THREAT WILL MOVE INTO WESTERN PORTIONS OF THE AREA AROUND 5
PM...AND THEN SWEEP THROUGH THE ENTIRE AREA THROUGH THE EVENING.
TORNADOES...LARGE HAIL...AND HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THIS LINE. THE SEVERE WEATHER THREAT SHOULD BE EAST OF THE
ENTIRE AREA BY MIDNIGHT.

OUTSIDE OF THUNDERSTORMS...STRONG SOUTH WINDS ARE EXPECTED TO GUST
25 TO 35 MPH THROUGH THE DAY AND INTO THE EARLY EVENING. CONSULT
THE LAKE WIND ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE AS AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVES EAST THROUGH THE REGION THURSDAY. ANY
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

ANOTHER UPPER LEVEL STORM SYSTEM WILL SWEEP THROUGH THE AREA WITH
A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED THROUGHOUT THE AREA
THIS AFTERNOON AND EVENING.

DRS/PS

In the hours before

Local storm report, May 25, 5:50 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     GORDONVILLE             37.31N 89.67W
05/25/2011                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            ROOF BLOWN OFF OF BARN. WALL CLOUD ASSOCIATED WITH THIS
            STORM.

&&

SMITTY
Local storm report, May 25, 5:56 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             14 S MCLEANSBORO        37.89N 88.53W
05/25/2011  M0.88 INCH       SALINE             IL   TRAINED SPOTTER

&&

SMITTY
Special weather statement, May 25, 5:58 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CDT WED MAY 25 2011

MOZ076-086-087-100-107>111-260200-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-
INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON
658 PM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THROUGH 9 PM...A NARROW LINE OF STRONG THUNDERSTORMS WITH VERY
HEAVY RAIN...LESS THAN ONE INCH HAIL AND WIND GUSTS OF 40 TO 50
MPH WILL CONTINUE MOVING EAST AT AROUND 30 MPH. VERY HEAVY
RAINFALL RATES UP TO AN INCH AN HOUR WILL ALSO BE LIKELY WITH
THESE STORMS. THIS WILL PRODUCE LOCALIZED STREET FLOODING IN SOME
LOCATIONS. RIPLEY COUNTY CONTINUES UNDER A FLASH FLOOD WARNING.
Local storm report, May 25, 5:59 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     1 NE MOUNT VERNON       38.33N 88.90W
05/25/2011  E60 MPH          JEFFERSON          IL   TRAINED SPOTTER

            WIND GUSTS ESTIMATED 50 TO 60 MPH. REPORT OF TREES AND
            POWER LINES DOWN NORTHWEST OF TOWN.

&&

SMITTY
Local storm report, May 25, 6:00 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             NAYLOR                  36.57N 90.61W
05/25/2011  M0.88 INCH       RIPLEY             MO   EMERGENCY MNGR

            NICKEL SIZE HAIL IN THE COMMUNITY.

&&

SMITTY
Local storm report, May 25, 6:01 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
701 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FUNNEL CLOUD     MILBURN                 36.80N 88.89W
05/25/2011                   CARLISLE           KY   TRAINED SPOTTER

&&

SMITTY

The radar

The Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 8 funnel cloud, 3 hail, 2 tornado. Local standard time, as filed.

Funnel Cloud, Carlisle

When
May 25, 6:01 PM CST
Where
Carlisle County, Milburn
Reported by
Trained Spotter
Coordinates
36.800, -88.880

Thunderstorm Wind, Ballard

When
May 25, 6:10 PM CST
Where
Ballard County, Kevil
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.080, -88.900

Winds were estimated near 60 mph. An old, rusty grain elevator was bent in half. Two silos received minor damage. Some trees were blown down. A tree fell on a garage.

Thunderstorm Wind, McCracken

When
May 25, 6:13 PM CST
Where
McCracken County, (Pah)barkley Arpt Pa to 1.25 mi WSW of Cammelia
Measured
54 kt (62 mph) measured gust
Property damage
$6,000
Reported by
ASOS
Coordinates
37.070, -88.770

A wind gust to 62 mph was measured by automated equipment at the National Weather Service at Barkley Regional Airport. In the southwest corner of the county near U.S. Highway 62 at Highway 286, the roof was blown off a barn, and debris was scattered.

Thunderstorm Wind, Carlisle

When
May 25, 6:15 PM CST
Where
Carlisle County, Bardwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.870, -89.020

A large tree was blown down.

Thunderstorm Wind, Ballard

When
May 25, 6:17 PM CST
Where
Ballard County, Lovelaceville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.970, -88.820

The entire roof was ripped off an old vacant school building. A utility pole was broken.

Hail, Fulton

When
May 25, 6:18 PM CST to 6:25 PM CST
Where
Fulton County, Hickman to Cayce
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.570, -89.180

Thunderstorm Wind, Carlisle

When
May 25, 6:20 PM CST
Where
Carlisle County, 0.42 mi E of Milburn
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
36.799, -88.873

A roof was blown off a barn near Milburn.

Thunderstorm Wind, Fulton

When
May 25, 6:24 PM CST
Where
Fulton County, 2 mi E of Hickman
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.570, -89.144

A wind gust to 63 mph was measured at a Kentucky mesonet site.

Thunderstorm Wind, McCracken

When
May 25, 6:25 PM CST to 6:34 PM CST
Where
McCracken County, (Pah)barkley Arpt Pa to Reidland
Measured
61 kt (70 mph) measured gust
Property damage
$60,000
Reported by
ASOS
Coordinates
37.070, -88.770

Severe thunderstorms produced widespread wind gusts around 70 mph across McCracken County. A wind gust to 70 mph was measured by the automated observing system at Barkley Regional Airport. A trained spotter measured a wind gust to 70 mph in the Reidland/Farley area. At least five or six trees were uprooted in the Lone Oak area, along with numerous large limbs. One tree landed on a house. Shingles were blown off a few homes. A roof in the Reidland area sustained extensive loss of shingles. Between Lone Oak and Reidland south of Interstate 24, numerous trees and limbs were down. At least a few trees landed across roads, including U.S. Highway 45. A tree landed on power lines.

Funnel Cloud, McCracken

When
May 25, 6:28 PM CST
Where
McCracken County, Reidland
Reported by
Trained Spotter
Coordinates
37.020, -88.530

Funnel clouds were reported in the Reidland area.

Thunderstorm Wind, Fulton

When
May 25, 6:30 PM CST to 6:40 PM CST
Where
Fulton County, 1.44 mi WSW of Fulton Arpt to 2.42 mi WNW of Cayce
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.521, -88.943

A few roofs were blown off. A small grain bin was carried across Highway 94. An old shed was destroyed. Several trees and limbs were blown down.

Hail, Fulton

When
May 25, 6:43 PM CST
Where
Fulton County, Hickman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.570, -89.180

Thunderstorm Wind, Livingston

When
May 25, 6:45 PM CST
Where
Livingston County, Hampton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.280, -88.370

Tree branches around three to four inches in diameter were blown off trees.

Thunderstorm Wind, Graves

When
May 25, 6:47 PM CST to 6:55 PM CST
Where
Graves County, Water Vly to 1.35 mi N of Pilot Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
36.570, -88.800

Many trees were blown down near Water Valley. Trees and power lines blocked roads for six to seven hours.

Thunderstorm Wind, Marshall

When
May 25, 6:50 PM CST
Where
Marshall County, 1.87 mi NE of Sharpe
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.992, -88.430

Trees and limbs were blown down along Interstate 24 near mile-marker 21.

Thunderstorm Wind, Marshall

When
May 25, 6:52 PM CST to 7:03 PM CST
Where
Marshall County, Calvert City to Palma
Measured
61 kt (70 mph) measured gust
Property damage
$8,000
Reported by
NWS Employee
Coordinates
37.030, -88.350

A trained spotter estimated wind gusts near 70 mph at the intersection of Highways 62 and 95. A wind gust to 69 mph was measured at the residence of a National Weather Service employee at the intersection of Interstate 24 and the Purchase Parkway. A wind gust to 70 mph was measured at Palma. A tree and power lines were blown down in Calvert City.

Thunderstorm Wind, Union

When
May 25, 6:55 PM CST
Where
Union County, Uniontown to Morganfield
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.770, -87.930

A wind gust to 60 mph was measured in Uniontown. At Morganfield, a house sustained siding and roofing damage. A glass door was broken. At a nearby business, a metal carport was lifted and blown into a neighboring yard. Trees were blown down on State Route 1508.

Thunderstorm Wind, Graves

When
May 25, 7:00 PM CST
Where
Graves County, Mayfield
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
36.730, -88.630

The rubber roofing of an old motel was partially blown off. Some debris landed on vehicles, but none of the vehicles sustained major damage. Trees and power lines were blown down. A tree landed on a home, causing minor damage.

Funnel Cloud, Graves

When
May 25, 7:08 PM CST
Where
Graves County, Wingo
Reported by
Trained Spotter
Coordinates
36.650, -88.730

Thunderstorm Wind, Marshall

When
May 25, 7:17 PM CST to 7:20 PM CST
Where
Marshall County, Brewers to Hardin
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.770, -88.430

A tree and power lines were blown across Highway 402 near Hardin. A wind gust to 60 mph was measured near Brewers.

Tornado, Calloway

When
May 25, 7:19 PM CST to 7:20 PM CST
Where
Calloway County, 0.54 mi W of Copeland to 0.37 mi WNW of Copeland
Rating
EF0
Path length
0.27 mi
Path width
80 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.729, -88.410

Several dozen mainly small trees were broken or uprooted. Most of the trees were small. The average path width was 50 yards. Peak winds were estimated near 70 mph.

Thunderstorm Wind, Calloway

When
May 25, 7:25 PM CST
Where
Calloway County, Dexter to 1.38 mi WNW of Almo
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.750, -88.280

A number of trees and large limbs were blown down across roadways. Some of the trees were uprooted and snapped.

Thunderstorm Wind, Henderson

When
May 25, 7:29 PM CST
Where
Henderson County, Henderson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.830, -87.580

A large tree fell across a mobile home. Tree limbs were blown down.

Thunderstorm Wind, Lyon

When
May 25, 7:30 PM CST
Where
Lyon County, 1.56 mi ENE of Eureka
Measured
56 kt (64 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
37.026, -88.193

At a campground near Barkley Dam, trees were blown down, along with numerous tree limbs. A tree limb punched a hole in a large metal building. A camper was blown over, and at least one camper was damaged by a falling limb. Access to the campground was blocked by downed trees. An uprooted tree took down a power line.

Thunderstorm Wind, Calloway

When
May 25, 7:30 PM CST
Where
Calloway County, 1.44 mi S of Stella to 1.85 mi NNE of Murray
Measured
78 kt (90 mph) estimated gust
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
36.629, -88.383

Hundreds of trees and limbs were blown down, mostly uprooted. Some trees were snapped ten feet off the ground. A portion of Highway 121 was impassable for several hours due to downed limbs and power poles. Some power lines were down across a semi on the road. A tree landed on a mobile home, destroying it. Large shop doors were caved in near Penny.

Funnel Cloud, Daviess

When
May 25, 7:32 PM CST
Where
Daviess County, Delaware
Reported by
Trained Spotter
Coordinates
37.680, -87.400

Thunderstorm Wind, Webster

When
May 25, 7:34 PM CST
Where
Webster County, 1.9 mi NNW of Elmwood to 1.75 mi N of Elmwood
Measured
70 kt (81 mph) estimated gust
Property damage
$90,000
Reported by
Trained Spotter
Coordinates
37.554, -87.518

Ten power poles were blown down along U.S. Highway 41 between Sebree and Slaughters. A wooden barn was destroyed just west of Highway 41.

Thunderstorm Wind, Marshall

When
May 25, 7:41 PM CST
Where
Marshall County, 2.59 mi NNE of Benton Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$60,000
Reported by
Newspaper
Coordinates
36.815, -88.202

Just off U.S. Highway 68 along Jonathan Creek, several dozen trees were uprooted. A number of structures were damaged. At least one outbuilding was severely damaged, and a porch was damaged.

Funnel Cloud, Hopkins

When
May 25, 7:42 PM CST
Where
Hopkins County, 2 mi N of Dawson Spgs
Reported by
Trained Spotter
Coordinates
37.199, -87.700

Thunderstorm Wind, Hopkins

When
May 25, 7:44 PM CST
Where
Hopkins County, Madisonville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.330, -87.500

Numerous trees were blown down.

Thunderstorm Wind, Webster

When
May 25, 7:45 PM CST
Where
Webster County, 0.98 mi W of Onton
Measured
74 kt (85 mph) estimated gust
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
37.548, -87.448

On Highway 147, four chicken houses were destroyed. The chicken houses were about 500 feet long and 50 feet wide. Seven or eight utility poles were down.

Thunderstorm Wind, McLean

When
May 25, 7:45 PM CST
Where
McLean County, Beech Grove to 1.49 mi NNE of Poverty
Measured
53 kt (61 mph) measured gust
Property damage
$7,000
Reported by
Mesonet
Coordinates
37.620, -87.400

There was minor damage to a grocery store in Beech Grove. A wind gust to 61 mph was measured at a Kentucky mesonet site several miles to the southeast.

Thunderstorm Wind, Daviess

When
May 25, 7:46 PM CST to 8:01 PM CST
Where
Daviess County, 1.97 mi SSW of Birk City to Owensboro
Measured
53 kt (61 mph) measured gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.754, -87.295

Wind gusts to around 60 mph were observed across central and western Daviess County. Trees were blown down in Owensboro. A wind gust to 61 mph was measured at the Owensboro airport. Trained spotters estimated wind gusts to 60 mph in the city of Owensboro and on the western edge of the county. A house was damaged by a falling tree in the city of Owensboro.

Thunderstorm Wind, Calloway

When
May 25, 7:46 PM CST
Where
Calloway County, Faxon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.680, -88.150

Pieces of a barn were blown onto Highway 1346.

Hail, Calloway

When
May 25, 7:50 PM CST
Where
Calloway County, Murray
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.620, -88.320

Dime-size hail occurred on the south and west side of town.

Thunderstorm Wind, Trigg

When
May 25, 7:52 PM CST
Where
Trigg County, 2.73 mi SSW of Wallonia
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.913, -87.788

A wind gust to 60 mph was measured along Interstate 24 near mile marker 56.

Thunderstorm Wind, Caldwell

When
May 25, 7:55 PM CST
Where
Caldwell County, 1.79 mi WNW of Cedar Bluff
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
37.090, -87.860

A wind gust to 60 mph was measured by a Kentucky mesonet station just southeast of Princeton. There were a couple of outbuildings with some roof damage. Some trees were down.

Funnel Cloud, Daviess

When
May 25, 7:55 PM CST
Where
Daviess County, Owensboro
Reported by
Trained Spotter
Coordinates
37.770, -87.120

Thunderstorm Wind, Hopkins

When
May 25, 7:56 PM CST
Where
Hopkins County, Dawson Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
37.170, -87.700

Several tree limbs and power lines were blown down. A small barn was destroyed.

Thunderstorm Wind, Hopkins

When
May 25, 8:02 PM CST
Where
Hopkins County, Earlington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.270, -87.520

A trained spotter estimated a wind gust to 60 mph.

Thunderstorm Wind, Hopkins

When
May 25, 8:05 PM CST to 8:10 PM CST
Where
Hopkins County, Mortons Gap to White Plains
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
37.230, -87.480

The roof was blown off a house in Mortons Gap. Around White Plains, trees were blown down on some roads. Utility poles were snapped in Nortonville.

Funnel Cloud, Trigg

When
May 25, 8:09 PM CST
Where
Trigg County, 2.62 mi NE of Linton
Reported by
Trained Spotter
Coordinates
36.704, -87.863

There were several reports of funnel clouds in the southwest part of the county.

Thunderstorm Wind, Trigg

When
May 25, 8:10 PM CST to 8:13 PM CST
Where
Trigg County, 0.55 mi S of Cadiz to 0.5 mi E of Cadiz
Measured
87 kt (100 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
36.862, -87.819

A microburst with estimated winds up to 100 mph struck the south and east sides of Cadiz. The average path width of the microburst was 3/4 mile, and the path length was a mile and three-quarters. Thirty homes sustained light to moderate damage, mainly due to fallen trees. One home was destroyed by a large fallen tree. One business was heavily damaged, with the end of a storage building destroyed. Several other structures received damage, primarily to roofs. Sheet metal and attached framing smashed three delivery trucks. Signs were in the road on U.S. Highway 68 east of Cadiz.

Tornado, Calloway

When
May 25, 8:17 PM CST to 8:18 PM CST
Where
Calloway County, 2.82 mi N of New Concord to 2.78 mi NNE of New Concord
Rating
EF0
Path length
0.39 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.590, -88.142

About a dozen trees and several tree tops were snapped. One car was completely destroyed by a large fallen tree. Mostly minor damage occurred to a couple of homes or garages. At least one power line was downed. Peak wind speeds were estimated near 85 mph.

Thunderstorm Wind, Muhlenberg

When
May 25, 8:23 PM CST
Where
Muhlenberg County, Bremen
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
37.370, -87.220

Trees and power lines were blown down in and near Bremen.

Thunderstorm Wind, Trigg

When
May 25, 8:35 PM CST
Where
Trigg County, 3.91 mi SW of Cadiz
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.830, -87.870

A wind gust to 60 mph was measured at a Kentucky mesonet site.

Thunderstorm Wind, Trigg

When
May 25, 8:40 PM CST
Where
Trigg County, 1.39 mi SSE of Laurel Furnace to Linton
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.682, -87.970

In the Land Between The Lakes National Recreation Area, trees were blown down near Wrangler's Campground. At Linton, part of the roof was blown off a church. Numerous trees were blown down.

Funnel Cloud, Muhlenberg

When
May 25, 8:45 PM CST
Where
Muhlenberg County, Drakesboro
Reported by
Fire Department/Rescue
Coordinates
37.220, -87.050

Thunderstorm Wind, Christian

When
May 25, 8:47 PM CST
Where
Christian County, 0.55 mi E of Crofton
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.050, -87.470

A wind gust to 60 mph was measured at Highway 800 and the Pennyrile Parkway. Some tree damage was reported around the county.

Thunderstorm Wind, Christian

When
May 25, 8:50 PM CST
Where
Christian County, Gracey
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.870, -87.650

Trees were down, blocking roadways. Very large tree limbs fell on a house. Power outages were reported.

Thunderstorm Wind, Christian

When
May 25, 9:09 PM CST
Where
Christian County, 1 mi N of Hopkinsville
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.864, -87.480

A trained spotter measured a wind gust to 58 mph on the north side of the city. Some tree damage was reported.

Thunderstorm Wind, Christian

When
May 25, 9:15 PM CST to 9:20 PM CST
Where
Christian County, 1.31 mi ENE of Fidelio to 0.9 mi SW of Pembroke
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.740, -87.430

One trained spotter measured a wind gust to 59 mph, and another measured a gust to 60 mph. Some tree damage was reported around the county.

Thunderstorm Wind, Todd

When
May 25, 9:35 PM CST
Where
Todd County, 1.03 mi NE of Tress Shop
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.842, -87.210

Some trees and power lines were blown down around the county.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyThe tornado archive for Kentucky, 2011Warnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301803, 303554, 301842, 303558, 310122, 301808, 303564, 303555, 301844, 301804, 303565, 301810, 301821, 303561, 301820, 301853, 301852, 303240, 301805, 301858, 301816, 303239, 301822, 303237, 303525, 302364, 301823, 310084, 301806, 301824, 301826, 301873, 301830, 310082, 301813, 301875, 301878, 302365, 303560, 301879, and more.